Thursday, June 20, 2024

Section

বাংলা
Dhaka Tribune

WHO probing Indian syrups after 66 kids die in Gambia

All the four syrups-- Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup – are made by India’s Maiden Pharmaceuticals Ltd

Update : 06 Oct 2022, 10:50 AM

The World Health Organization (WHO) has raised an alert over four fever, cold and cough syrups made by an Indian company, urging people not to use them after the death of 66 children in the west African nation of The Gambia.

All the four syrups-- Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup – are made by India’s Maiden Pharmaceuticals Ltd.

“Laboratory analysis of samples of each of the four products confirms that they contain unacceptable amounts of diethylene glycol and ethylene glycol as contaminants. To date, these four products have been identified in Gambia, but may have been distributed, through informal markets, to other countries or regions,” the WHO said in its alert

All batches of the products “should be considered unsafe” till they are analyzed by the respective national regulatory authorities, it said.

The Hindustan Times daily reported that WHO in its medical product alert over the syrups warned that they could be linked to acute kidney injuries and deaths of 66 children. 

The Indian Express newspaper reported on Wednesday that India’s apex drug regulatory authority – the Central Drugs Standard Control Organization (CDSCO) – has also launched an investigation after it was reported that the death of children in Gambia could be related to the syrups. The report said the state regulatory authority of Haryana confirmed that the company did manufacture and export the syrups to Gambia. The company has so far sold the product only to Gambia

Other Indian newspapers and TV stations also reported that four of the 23 samples tested by the WHO were found to be contaminated with diethylene glycol or ethylene glycol.

However, the intra-government agency has not provided details to India on causal relation with the death – or documents to show that the syrups led to the deaths, they said.

Diethylene glycol and ethylene glycol can cause toxic effects, including abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury that may lead to death.

“The substandard products referenced in this alert are unsafe and their use, especially in children, may result in serious injury or death,” the WHO alert said.

It also said that countries should increase surveillance of the supply chains to detect and remove the substandard products. Importantly, it also called for the surveillance of informal or unregulated markets.

Top Brokers

About

Popular Links

x